Louisiana, 2021

Damaging Winds in Louisiana, June 8, 2021

June 8, 2021 · NWS JAN · 2 events in 2 counties and zones

A slow moving storm system brought a cluster of severe thunderstorms through a portion of northeast Louisiana. Storms produced an area of wind damage from east of Monroe through the Lake Providence area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A slow moving storm system brought a cluster of severe thunderstorms through a portion of northeast Louisiana. Storms produced an area of wind damage from east of Monroe through the Lake Providence area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 8, 1:10 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 8, 1:10 PM CST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
210 PM CDT Tue Jun 8 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

A mix of MVFR/VFR cigs prevail this afternoon, with brief IFR
flight cats from storms/reduced vis at GLH. More scattered-
numerous TSRA will affect most sites today, with first ongoing at
GLH. More scattered coverage of TSRA w/ gusty winds/reduced
cigs/vis is expected elsewhere this aftn. MVFR-IFR cigs are
expected to develop at most TAF sites after 09/06-09Z Wednesday.
This will especially be the case at eastern TAF sites (GTR, MEI,
HBG & PIB) & possibly at central TAF sites (JAN & HKS). Expect
flight cat reductions to lift to VFR after 09/14-16Z. Winds will
be southerly today & more southwesterly Wednesday. /DC/

&&

.DISCUSSION...

Rest of today:

Flash flooding potential continues across the northern Hwy 82
corridor. RAP analysis/water vapor imagery continues to indicate a
closed upper low over northern Arkansas into the Ozarks. In
addition, another shortwave trough/perturbation is ongoing & about
to move into the ArkLaTex. Widespread heavy rains have continued
through the morning & anomalous moisture is present, close to one
& three quarters to 2 inch PWs. With very high low-level moisture
feed of 340-345K in the low-level 925-850mb cloud bearing layer &
into this region, warm rain processes/heavy rain/embedded
thunderstorms will continue to keep widespread flash flooding
potential possible. Due to this, introduced a Significant in the
HWO & expanded the Elevated/Limited Threats further E/SE through
the entire Hwy 82 corridor. Lastly, the Flash Flood Watch was
expanded east & extended through 9PM.

Also as the shortwave trough approaches, expect severe storm
potential to increase. With increased daytime heating & less
cloudiness south of the boundary, there will be moderate
destabilization/lapse rates & DCAPE & some sufficient low-mid level
bulk shear. Some severe storms are possible, especially in any E/NE
moving bowing segments. Damaging winds are the main threat but
tornadoes are possible, especially in the NW Delta from a line from
Winnsboro, LA up to Yazoo City to Columbus, MS. A severe
thunderstorm watch has been issued for this portion of the region
through early evening.

Updates are out or will be out shortly. /DC/

Prior discussion below:

Today and tonight: Wet weather and the potential for a few severe
wind gusts will continue in our northwest today. Early morning
water vapor imagery/RAP analysis showed a closed low spinning over
Arkansas. This low will drift northeast today and weaken but
another shortwave rounding its base will track across our delta
region today and help enhance convection. Local radars already
show a few storms tracking across our northwest most zones. During
the heat of the day and as the shortwave approaches, more intense
storms and heavier rainfall rates are expected. Isolated severe
storms capable of damaging wind gusts will be possible. In
addition, heavy rainfall of two to four inches of rain in a short
amount of time could result in areas of flash flooding. This
activity is expected to occur over the delta region but may spread
a little further east before dissipating this evening. Elsewhere a
moist airmass will remain in place and scattered to numerous
coverage of storms is expected this afternoon into evening. Our
normal high temperatures run in the upper 80s to near 90F. The
rain chances and associated cloud cover will hold most sites
cooler than normal today. Our normal lows run in the upper 60s.
Morning lows Wednesday will be several degrees warmer than normal
again. /22/

Wednesday through Monday: A persistent closed upper low will have
fully opened up by Wednesday with the trough axis centered across
our area. Weak cyclonic turning will remain evident over our area
through Thursday, though mid and upper heights will be rising as
a sprawling upper high begins to exert increasing influence from
the west. This should allow for a couple of days of diurnal
convection and associated scattered afternoon storms. High
temperatures will mostly be in upper 80s F, though a few 90s F may
be possible in the south and west. Organized severe weather
chances seem low with the primary chances for any strong to
marginally severe storms coming from pulse storms and associated
wet microbursts.

By Friday, the upper trough axis will only be defined by a small
area of sharp cyclonic curvature and meager height falls, mostly
likely having moved just east of the ArkLaMiss. This will likely
contribute to just enough upper confluence to keep Friday mostly
dry. An isolated afternoon/evening shower is still possible Friday,
with the best chance perhaps near the Golden Triangle nearest the
departing upper trough. As we enter the weekend, upper heights will
have risen a bit signaling the likelihood of continued warmth with
temperatures near seasonal. Despite positive upper height anomalies,
the lack of the -DPVA that we will have had in place Friday will
mean rain chance increase for Saturday and Sunday. Most areas will
likely reach to near 90 F at least once or twice by the end of the
day Sunday, with highs mostly modulated daily by the location of
individual thunderstorms near peak heating. Despite the increasing
upper heights, given the daily rain chances continuing through the
weekend don't currently expect heat stress to be excessive. Apparent
temperatures will certainly be warm, however, as a seasonal airmass
results in heat indices reaching 100 F for some.

As we enter next week, the large scale ridge may be centered
northwest of our area, which could allow for the highest rain
chances in our southern areas but will be fine tuned in subsequent
forecast cycles. In any case, the pattern is certainly summer-like
and will continue for the forecast period. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  87  72  89 /  34  66  19  20
Meridian      70  86  70  88 /  43  74  18  25
Vicksburg     75  90  73  90 /  30  59  20  17
Hattiesburg   72  87  72  89 /  37  65   5  16
Natchez       73  88  72  88 /  21  55   7  11
Greenville    73  87  73  88 /  60  64  37  33
Greenwood     73  86  73  87 /  52  74  47  44

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 9 PM CDT this evening for MSZ018-019-
     025>028-034>036.

LA...None.
AR...Flash Flood Watch until 9 PM CDT this evening for ARZ074-075.

&&

DC
Hazardous weather outlook, Jun 8, 3:07 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
407 AM CDT Tue Jun 8 2021

ARZ074-075-MSZ018-019-090915-
Ashley-Chicot-Bolivar-Sunflower-
407 AM CDT Tue Jun 8 2021

This hazardous weather outlook is for portions of southeast
Arkansas, and northwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Isolated severe storms capable of damaging wind gusts are possible
from late this morning through the afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

Two to four inches of rain in a short amount of time will likely
lead to areas of flash flooding today. Some roads may become
flooded or possibly closed.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ007-MSZ025>027-034-035-090915-
Morehouse-Leflore-Grenada-Carroll-Washington-Humphreys-
407 AM CDT Tue Jun 8 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Isolated severe storms capable of damaging wind gusts are possible
from late this morning through the afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

One to three inches of rain in a short amount of time may lead to
Localized flash flooding today especially in low lying and urban
areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ009-015-016-023>026-MSZ029>033-036>066-072>074-090915-
East Carroll-Richland-Madison LA-Franklin LA-Catahoula-Tensas-
Concordia-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
407 AM CDT Tue Jun 8 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

MSZ028-090915-
Montgomery-
407 AM CDT Tue Jun 8 2021

This hazardous weather outlook is for portions of north central
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe storms capable of damaging wind gusts are possible
from late this morning through the afternoon.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ008-090915-
West Carroll-
407 AM CDT Tue Jun 8 2021

This hazardous weather outlook is for portions of northeast
Louisiana.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

One to three inches of rain in a short amount of time may lead to
Localized flash flooding today especially in low lying and urban
areas.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jun 8, 10:36 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1136 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      ROME                    33.96N 90.48W
06/08/2021                   SUNFLOWER          MS   EMERGENCY MNGR

            A FEW HOMES FLOODED AND TAKING IN WATER IN
            ROME.

&&

CE
Local storm report, Jun 8, 12:29 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
129 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      MOUND BAYOU             33.88N 90.73W
06/08/2021                   BOLIVAR            MS   EMERGENCY MNGR

            HOMES FLOODED AND EVACUATIONS UNDERWAY.

&&

CE
Local storm report, Jun 8, 12:31 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
131 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     FLASH FLOOD      ROSEDALE                33.85N 91.03W
06/08/2021                   BOLIVAR            MS   EMERGENCY MNGR

            NEIGHBORHOOD FLOODED WITH OTHER SIGNIFICANT
            STREET FLOODING ACROSS TOWN.

&&

CE
Local storm report, Jun 8, 1:40 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      1 SSW ROME              33.94N 90.49W
06/08/2021                   SUNFLOWER          MS   EMERGENCY MNGR

            HIGHWAY 49 IS CLOSED BETWEEN ROME AND
            PARCHMAN DUE TO FLASH FLOODING...AT LEAST
            ONE VEHICLE STALLED IN FLOOD WATERS.

&&

EC
Local storm report, Jun 8, 2:03 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HEAVY RAIN       2 SW SHELBY             33.93N 90.79W
06/08/2021  E11.96 INCH      BOLIVAR            MS   OFFICIAL NWS OBS

            11.96 MEASURED AT SHELBY, NEARLY ALL OF THIS
            WAS BETWEEN 5AM AND NOON.

&&

CE
Special weather statement, Jun 8, 2:06 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT Tue Jun 8 2021

ARZ075-MSZ018-034-082045-
Chicot AR-Washington MS-Bolivar MS-
306 PM CDT Tue Jun 8 2021

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CHICOT...NORTHWESTERN
WASHINGTON AND BOLIVAR COUNTIES UNTIL 345 PM CDT...

At 305 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near White River National Wildlife Refuge
to near Dermott. Movement was east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Scott, Lamont and Winterville around 340 PM CDT.
  Benoit around 345 PM CDT.

Other locations impacted by these storms include Alligator,
Winstonville, Beulah, Duncan, Pace and Halley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southeastern Arkansas...and northwestern Mississippi.

LAT...LON 3412 9066 3342 9093 3345 9145 3356 9145
      3352 9125 3360 9113 3370 9121 3368 9103
      3373 9115 3378 9113 3378 9099 3385 9107
      3393 9101 3397 9109 3396 9097 3402 9099
      3409 9087 3411 9094 3412 9095
TIME...MOT...LOC 2005Z 265DEG 33KT 3414 9112 3358 9144

NF

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Richland

When
June 8, 2:20 PM CST
Where
Richland County, 1.38 mi N of Mangham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.320, -91.780

Some minor wind damage to tree limbs and roofing shingles occurred near Mangham.

Thunderstorm Wind, East Carroll

When
June 8, 3:10 PM CST
Where
East Carroll County, Lake Providence
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
32.800, -91.180

The roof was blown off an apartment building, and some power lines were blown down in the Lake Providence area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2021Every state in 2021This day in weather historyWarnings in Louisiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972808, 972862.